MECP2 + Valproic Acid = ???????

starquestionThis post starts with more than the usual disclaimer. (1) This is not intended as medical advice, and (2) this issue is based on early research that may or may not turn out to have clinical relevance. Having said that, the question remains:

Might anticonvulsant medications that contain valproic acid or closely related compounds be a bad choice for individuals with MECP2 Duplication Syndrome?

Unfortunately, the best answer right now seems to be no one knows for sure.

To start with, here are some of the drug name that this includes:

  • Convulex
  • Depakene
  • Depakote
  • Depamide
  • epival
  • valproic acid
  • Valpromide
  • sodium valproate
  • Stavzor
Here are two potential concerns:
1. According to some research, valproates increase the MeCP2 protein.
Since individuals with MECP2 Duplication Syndrome already have to much MeCp2 protein and this presumably is the cause of their health and developmental problems, giving them a drug that further increases this seems like a bad idea.
2. Valproic acid is implicated in loss of bone density.
Valproic acid has been associated with loss of bone mineral density, and since loss of bone density and vulnerability to fractures appears to be a problem for individuals with MECP2 Duplication Syndrome, giving them a medicine that may add to this problem could have a bad result.
However, neither of these concerns is completely black and white:
To start with, the research that connects valproic acid to MeCP2 increases is new, not yet well replicated, and difficult to interpret in terms of clinical significance. As research progresses, it may be clearer whether this should or should not be a serious clinical concern. Second, it remains possible that other anticonvulsants have similar effects that have not yet been studied.  It IS clear that at least some other anticonvulsants have negative effects on bone density, so it may be difficult or impossible to find a better alternative in this regard.
Because I am not a scientist or physician, I tried asking others who are a lot more knowledgeable about this stuff for their opinions.
Generally, this general consensus seems to be:
YES, there is a concern about using valproic acid with individuals with MECP2 Duplication.
At this point, the research that suggests this concern needs more replication and more data to help determine the clinical implications for people with MECP2 Duplication.
Considering this, valproic acid should not be totally eliminated from consideration based on what we know, but should be considered as a less preferred option.
This means if it is already being used and has clearly shown that it is the best choice for an individual, it should probably not be discontinued solely on the basis of these concerns.
If it is in use, but not demonstrating fully satisfactory results, these concern might be one additional factor that encourages trying something else.
If it is not yet being used, these concerns suggest ranking valproic acid lower as an option to try.
SO, what is probably reasonable for families is this. If you are discussing starting your child on anticonvulsants or discussing making a change in medication with your child’s physician or neurologist, bring this concern to his or her attention, so that he or she can decide whether and how to take it into consideration as one of many factors in determining what might be the best option.

This is the article that reports the effect of valproic acid on MeCP2:

George Reid, Raphael Metivier, Chin-Yo Lin, Stefanie Denger, David Ibberson, Tomi Ivacevic, Heike Brand, Vladimir Benes, Edison T Liu, and Frank Gannon. Multiple mechanisms induce transcriptional silencing of a subset of genes, including oestrogen receptor a, in response to deacetylase inhibition by valproic acid and trichostatin A. Oncogene (2005) 24, 4894–4907

Advertisements

2 responses to “MECP2 + Valproic Acid = ???????

  1. Hi. Can you provide sources that show Valproic Acid might increase MECP2? I have a duplication patient whose neurologist recently suggested Depakote. I gather neuros like to use it because it manages a wide range of siezures, and we are seeing a wide range. At this point the patient is not taking Depakote or any of the above. So I would like to share with the neurologist.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s